Alert archive / Virginia / Small Craft Advisories in 2017

Small Craft Advisory 31, NWS Wakefield, VA

March 12, 2017

NWS Wakefield, VA issued this small craft advisory at Mar 12, 2017, 3:22 PM EDT. It took effect at Mar 13, 2017, 7:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2017, 3:22 PM EDT (19:22 UTC)
In effect from
Mar 13, 2017, 7:00 AM EDT
Expired
Mar 13, 2017, 1:59 PM EDT
In force
7 hr
Issued by
NWS Wakefield, VA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this small craft advisory went out at Mar 12, 1:31 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 12, 1:31 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service WAKEFIELD VA
131 PM EDT Sun Mar 12 2017

.SYNOPSIS...
High pressure remains centered northwest of the Mid Atlantic tonight
as low pressure tracks across the Carolinas late tonight into Sunday
morning, before pushing offshore Sunday afternoon. High pressure
builds in from the north Sunday afternoon into Monday. Low pressure
develops off Florida Monday, and lifts northeast along the coast
Monday night into Tuesday while rapidly intensifying.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest sfc analysis indicates 1040 mb+ sfc high pressure over
central Canada, ridging SE with a piece of that high situated
over the local area. Aloft, a weak shortwave continues to move
SE through the TN Valley and appears rather sheared out per
latest WV satellite imagery. Will maintain a ~20% chc for light
snow/flurries to overspread northeast NC counties towards daybreak,
then lasting through mid-late morning, but overall it will just
be mostly cloudy acrs the south and partly/variably cloudy
farther N through about 16Z. Skies look to become sunny/mostly
sunny from NW to SE late this morning through the aftn.
Remaining on the cool side today with highs to avg around 40 F
acrs the MD eastern shore, lower 40s over far southeast VA and
northeast NC, with mid to upper 40s elsewhere.

High pressure builds in from the N tonight and shifts toward
New England by 12Z/Monday, but continues to ridge to the SW
across the VA piedmont. Meanwhile, a nrn stream wave dives into
the central Plains later tonight as a srn stream system begins
to organize off the FL/GA coast. Clear and cold again tonight
with lows in the low-mid 20s for most inland areas (upper 20s
far SE VA/NE NC coastal areas).

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Becoming cloudy Monday with PoPs increasing to 20-40% by aftn
(~60 to 70% W/SW late Monday aftn) as the strength of the sfc
high should largely hold off pcpn until late. Continued chilly
with highs ranging from the low 40s N/NW to the upper 40s/around
50 SE. Pcpn could begin as a mix of rain and snow (or ice
pellets) across N and NW portions of the area with a cool/dry
airmass in place by late aftn.

Overall thinking with the upcoming storm system to affect the
area has changed very little, though some timing changes have
been made to the forecast. The initial nrn stream shortwave
pushes toward the central Appalachians Monday night as a strong
upper level low dives S from Lake Superior, with a secondary srn
stream upper trough amplifying into the southeast Conus.
Initially there are 2 sfc lows, one over the OH Valley
associated with the center of the upper low to the NW, with the
coastal low progged to rapidly intensify along the coastal
Carolinas from 00-06Z/Tue and pushing off the eastern shore by
12Z/Tue. This is a blend of the latest 00Z suite of models and
is a little faster/more progressive than the previous forecast.
The 12/00Z ECMWF remains a little slower while the 12/00z
GFS/GEFS mean and NAM are a little faster.

Initially, cold/dry air should remain entrenched over the FA,
especially along-W of I-95 Monday evening for potential mixed ptype
and transitioning to snow. Along and E of I-95, cold air should
retreat quickly with the low tracking along the coast.
Temperatures will likely rise over the Ern third of the area
overnight, especially along the coast with strong easterly flow
off the ocean, which is about 5F warmer than it would typically
be in mid-March. 850-700mb thicknesses soar above 1560m Monday
night for most of the area, and even exceed 1550m for the far NW
for a period of time, and hence rain is expected for much of
the area. Surface wet-bulb temperatures remain around 30-32F for
the far NW corner (wrn Louisa/Fluvanna) of the area Monday
night, with 1000-850mb thicknesses ~1300m, so snow could prevail
for these areas, but a mix of rain and sleet is possible.
through 12Z Tue. A swath of 2-5" of snow is forecast for the
far NW corner, bordered by a narrow range of a few tenths to 2".
Some light additional accumulations to ~1" will be possible
over the northern/NE portion of the CWA After 12Z Tue continuing
into Tue night. Still, a substantial shift ewd in the overall
track would be necessary to expect significant accumulating snow
any farther east during the main part of the storm (prior to
12z/Tue). A more inland track/warmer solution kind of like the
12/00 NAM would result in little if any snow all areas through
12Z/Tue (even into the far NW corner). The widespread pcpn ends
from SW- NE between 10-15Z/Tuesday, this timing again a blend of
the model guidance. A lingering chc of showers into the aftn as
the upper system to the W swings across the area. Lows Mon
night to occur in the evening most areas, ranging from the upper
20s NW to the upper 30s/lower 40s SE, with steady or rising
temps overnight, although the faster scenario will tend to see
temperatures lower again after 06-09Z from RIC on NW. Highs
Tuesday range from the low/mid 40s N to upper 40s to low 50s SE.

Anomalous upper low locates over the Mid-Atlantic region
Tuesday night as the surface low lifts toward the Canadian
Maritimes. A cold and dry air mass surges into the region
Tuesday night, with lows Wednesday morning forecast in the low
to mid 20's. Around 30 near the coast. Due to strong forcing for
ascent and lingering mid level moisture over the northeast
forecast area, will keep mention of chance POPs. Temperatures
and thicknesses support light snow showers from the Northern
Neck to the Maryland Eastern Shore.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Blustery conditions forecast Wednesday as the cold and dry air
mass continues to advect into the local area. Highs Wednesday
only warm into the upper 30's to low 40's, nearly 15-20 degrees
below normal. Breezy, with northwest winds gusting to 25 mph
inland and 30-35 mph near the coast. Medium range guidance
indicates wrap around moisture across the northeast half of the
forecast area Wednesday afternoon. Strong dynamics expected to
overcompensate for dewpoints in the teens, so have kept chance
POPs for showers/snow showers across the northeast forecast
area.

The strong upper low lifts over the Northeast and Canadian
Maritimes Wednesday night into Thursday as high pressure slowly
builds eastward over the Ohio Valley. Meaningful differences
creep into the forecast Wednesday, as the GFS becomes an outlier
with bringing precipitation into the region Thursday afternoon
and night. Meanwhile, the GEFS is more in line with the ECMWF
and Canadian. Have opted to keep the forecast dry Thursday as
the high builds into the region. Highs in the low to mid 40's.
Lows Thursday night in the low to mid 20's. Upper/surface high
pressure over the region results in dry conditions again Friday.
Still cool, with highs in the upper 40's to low 50's.

GFS aside, rest of the 12Z model suite pushes the next cold
front across the region Saturday. Have introduced chance POPs
across the region. Highs in the 50's.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
High pressure prevails into Monday morning with VFR conditions
and mainly clear skies. Low pressure develops along the Carolina
coast Monday afternoon and tracks NE toward southern New
England, while intensifying, Monday night into Tuesday. This
will bring degraded flying conditions, and a period of IFR, in
low clouds and rain, from 00Z Tuesday through at least 15Z
Tuesday. Some snow to mix in at RIC/SBY late Monday
night/Tuesday morning. Low pressure lingers over Nrn New England
through Wednesday as high pressure builds into the region from
the NW. Breezy NW winds and isolated/scattered snow showers are
expected Tuesday night/Wednesday. High pressure returns
Wednesday night into Thursday.

&&

.MARINE...
Early this morning, strong high pressure was cntrd over south
central Canada and ridging SE into the Ohio Valley and nrn Mid
Atlc region. This was resulting in northerly winds 10 to 20 kt
over the waters with a few gusts up to 25 kt. Seas were 2 to 4
feet, and waves 1 to 3 ft.

High pressure will continue to build north of the region today,
ridging swrd over the waters. Expect northerly winds 5 to 15 kt
later this morning thru this aftn, with calmer waves (1-2) and
seas (2-3 feet). The high slides off the NE coast Mon with flow
becoming onshore. Meanwhile, an area of low pressure develops
along the SE coast. East to northeast winds ramp up late Mon,
increasing to 15 to 25 kt. Seas and waves also build to 4-5
feet in the srn coastal waters, and 3-4 feet in the lower Bay.
As the low lifts just offshore of the Mid Atlc coast Mon night,
a period of strong SCA conditions is expected over the waters,
with Gale gusts possible over the nrn coastal waters. Seas
build upwards of 7-10 feet and waves 4-6 feet. As the low lifts
north of the waters late Mon night/Tue morning, flow becomes NW
15-25 kt through the day Tue. High pressure builds over the
Midwest Tue night into Wed, as the low lifts just off the nrn
New England coast. Expect ongoing solid SCA conditions Tue night
and Wed. Waves 2-4 feet and seas 4-7 feet. SCA conditions likely
persist through Thu, before the high finally begins to build
over the waters.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...AJZ/LKB
SHORT TERM...AJZ/LKB
LONG TERM...SAM
AVIATION...WRS
MARINE...TMG
Hazardous weather outlook, Mar 12, 6:33 AM EDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service WAKEFIELD VA
633 AM EDT Sun Mar 12 2017

NCZ012>017-030>032-102-VAZ060-065>069-079>090-092-093-095>098-100-
512>520-522>525-131045-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
633 AM EDT Sun Mar 12 2017

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ061-062-064-510-511-131045-
Cumberland-Goochland-Caroline-Eastern Louisa-Western Hanover-
633 AM EDT Sun Mar 12 2017

This Hazardous Weather Outlook is for central Virginia and north
central Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A strong storm system will affect the region Monday night into
Tuesday morning. While mainly rain is expected Monday night, rain is
expected to mix with or change to snow before ending Tuesday morning,
bringing a light snow accumulation to the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-509-131045-
Fluvanna-Western Louisa-
633 AM EDT Sun Mar 12 2017

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A strong storm system will bring the potential for accumulating snow
Monday night into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ075>078-099-521-131045-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Lancaster-Accomack-
Western Essex-
633 AM EDT Sun Mar 12 2017

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain is expected to change to snow by Tuesday morning, with a light
accumulation of snow possible Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 4:06 AM EDTSmall Craft AdvisoryAKQ3 hr
Mar 12, 3:22 PM EDTGale WarningAKQ3 days

Nearby

Small Craft Advisories in Virginia, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.